Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 156, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 1, 2012, 2:19 PM MDT for Sheridan County, Nebraska. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2012, 2:19 PM MDT (20:19 UTC)
- Expired
- Aug 1, 2012, 3:15 PM MDT
- In force
- 56 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
County Sheridan County, NE
The radar
The North Platte radar (KLNX), 157 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 2:55 PM MDT | TSTM WND GST 60 | 18 Nne Antioch, NE | 50 TO 60 MPH WINDS WITH DIME HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 2:19 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 756 J/kg
- Mixed-layer CIN
- -301 J/kg
- Mixed-layer LCL
- 1649 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
471
WUUS53 KLBF 012019
SVRLBF
NEC161-012115-
/O.NEW.KLBF.SV.W.0156.120801T2019Z-120801T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
219 PM MDT WED AUG 1 2012
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...
* UNTIL 315 PM MDT
* AT 215 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR DIAMOND LAKE...OR 21
MILES NORTHEAST OF ALLIANCE...AND MOVING SOUTHEAST AT 15 MPH.
NICKEL SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
* LOCATIONS IMPACTED INCLUDE...
WICKSON LAKE...ARGO HILL...LAKESIDE...KENNEDY LAKE...ELLSWORTH...
WATSON LAKE...HIGHWAY 250 MILE MARKER 10...HIGHWAY 27 MILE MARKER
190 AND HIGHWAY 27 MILE MARKER 180.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4238 10253 4238 10204 4201 10225 4205 10260
4225 10268
TIME...MOT...LOC 2020Z 310DEG 13KT 4225 10251
WIND...HAIL 70MPH 0.88IN
$$
SPRINGER1 follow-up statement
542
WWUS53 KLBF 012042
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
342 PM CDT WED AUG 1 2012
NEC161-012115-
/O.CON.KLBF.SV.W.0156.000000T0000Z-120801T2115Z/
SHERIDAN NE-
242 PM MDT WED AUG 1 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
SHERIDAN COUNTY UNTIL 315 PM MDT...
AT 238 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH. THIS STORM WAS LOCATED NEAR DIAMOND LAKE...OR 25 MILES
EAST OF ALLIANCE...MOVING SOUTHEAST AT 20 MPH. PENNY SIZE HAIL MAY
ALSO ACCOMPANY THESE DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
LAKESIDE...ARGO HILL...ELLSWORTH...WATSON LAKE...KENNEDY LAKE...
HIGHWAY 27 MILE MARKER 190 AND HIGHWAY 27 MILE MARKER 180.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4238 10253 4238 10204 4201 10225 4205 10260
4225 10268
TIME...MOT...LOC 2043Z 293DEG 16KT 4223 10239
WIND...HAIL 70MPH 0.75IN
$$
SPRINGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:59 PM MDT, 20 minutes earlier.
Area forecast discussion, Aug 1, 1:59 PM MDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 259 PM CDT WED AUG 1 2012 .SYNOPSIS...AT 18Z...SURFACE ANALYSIS SHOWED A FRONT STRETCHED ACROSS SOUTHERN SOUTH DAKOTA AND NORTHERN WYOMING. THERE WAS ALSO A SURFACE TROUGH ACROSS WESTERN NEBRASKA. RADAR AND VISIBLE SATELLITE IMAGERY SHOWED CONVECTION FORMING ALONG THE TROUGH AND THE FRONT. IN UPPER LEVELS...WATER VAPOR IMAGERY SHOWED A PLUME OF MOISTURE COMING UP THE HIGH PLAINS FROM TEXAS AND NEW MEXICO AND ANOTHER COMING THROUGH THE INTERMOUNTAIN REGION FROM THE PACIFIC AND ACROSS THE ROCKIES INTO SOUTH DAKOTA AND NEBRASKA. SATELLITE DERIVED PRECIPITABLE WATER IMAGERY CONTINUES TO SHOW A PLUME OF 30-35MM OR HIGHER SOUTH AND EAST OF A VALENTINE-OGALLALA LINE...WHICH CORRESPONDS WITH GREATER INSTABILITY. && .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT. THE BIGGEST CHALLENGE IN THE SHORT TERM IS THE LOCATION AND COVERAGE OF THUNDERSTORMS. THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING ON THE BOUNDARIES AND INTENSIFYING AS THEY MOVE ACROSS WESTERN AND NORTH CENTRAL NEBRASKA INTO THE INCREASINGLY UNSTABLE AIR. THE SHORT RANGE RAPID REFRESH MODELS ARE INDICATING THAT NORTH CENTRAL NEBRASKA WILL BE THE AREA MOST LIKELY TO HAVE A CONVECTIVE SYSTEM DEVELOP...THOUGH THERE ARE HINTS OF DEVELOPMENT IN THE SOUTHWEST. ANOTHER CONVECTIVE SYSTEM IS EXPECTED TO DEVELOP IN WESTERN NEBRASKA THURSDAY AFTERNOON AND MOVE ACROSS CENTRAL NEBRASKA THURSDAY EVENING. THERE IS STILL CONSIDERABLE UNCERTAINTY REGARDING THE LOCATION OF THE SYSTEM...SO WE HAVE INCLUDED ONLY 30 PERCENT PROBABILITIES IN THE AREA. .LONG TERM...FRIDAY THROUGH WEDNESDAY. BIG STORY WILL BE THE COOLER CONDITIONS EXPECTED FOR THE WEEKEND BEHIND A COLD FRONT SLATED TO MOVE ACROSS THE AREA FRIDAY AFTERNOON AND EVENING. HOT CONDITIONS AHEAD OF THE FRONT FRIDAY HOWEVER...AS COMPRESSIONAL TYPE WARMING TAKES PLACE AHEAD OF THE FRONT. LIKELY WILL SEE READINGS NEAR 100 DEGREES FROM SOUTHWEST THROUGH CENTRAL NEBRASKA. TIMING OF THE FRONTAL PASSAGE APPEARS FAVORABLE FOR AT LEAST ISOLATED TSTMS...SO WILL CONTINUE THOSE IN THE FORECAST. AS STATED ABOVE...MUCH COOLER FOR THE WEEKEND...WITH HIGHS IN THE LOWER TO MID 80S FOR SATURDAY. SOMEWHAT WARMER SUNDAY AS THE UPPER LEVEL RIDGE BEGINS TO BUILD BACK NORTH ACROSS THE AREA. EARLY NEXT WEEK LOOKS QUITE WARM...AS THE CENTER OF THE UPPER LEVEL RIDGE BECOMES ESTABLISHED ACROSS COLORADO. MAY SEE THE UPPER RIDGE FLATTEN SOMEWHAT AGAIN BY MIDWEEK...WITH A BIT COOLER HIGHS AND A SLIGHT CHANCE FOR TSTMS RETURNING. && .AVIATION... THERE IS STILL A LOT OF UNCERTAINTY REGARDING THE TIMING OF THUNDERSTORM DEVELOPMENT WITH ABOUT THREE HOURS DIFFERENCE BETWEEN THE RAPID REFRESH SHORT RANGE PROJECTIONS. WE HAVE REASONABLY HIGH CONFIDENCE IN THE LOCATION. THE MOST LIKELY FOCUS OF DEVELOPMENT IS A SURFACE BOUNDARY OR FRONT ALONG THE SOUTH DAKOTA-NEBRASKA BORDER. OUR INITIAL TIMING FORECAST IS THAT THEY WILL DEVELOP MID TO LATE AFTERNOON AND ARE EXPECTED TO AFFECT THE AREA BOUNDED BY IEN-AIA-MHN-TIF-VTN 22-02Z. IN CENTRAL AND SOUTHWEST SOUTH DAKOTA...OUR CONFIDENCE IN THUNDERSTORM DEVELOPMENT IS LOWER. IF THUNDERSTORMS DO DEVELOP...THEY ARE MORE LIKELY TO BE AFTER 00Z. WITH ONLY WEAK TO MODERATE CONFIDENCE IN THUNDERSTORM DEVELOPMENT IN CENTRAL AND SOUTHWEST NEBRASKA...WE WILL INCLUDE VCTS IN THE LBF FORECAST 02-04Z. && .FIRE WEATHER...DESPITE SOME MODERATE RAIN RECEIVED OVERNIGHT IN PARTS OF WESTERN AND NORTH CENTRAL NEBRASKA...THE PRECIPITATION WAS NO WIDESPREAD. THEREFORE...FUELS ARE STILL PRIME FOR IGNITION. SINCE LIGHTNING IS EXPECTED IN THE AREA...THE FIRE RISK IS STILL HIGH. IN ADDITION...ERRATIC AND UNPREDICTABLE WIND IS LIKELY IN AND NEAR STORM CELLS. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SPRINGER LONG TERM...TAYLOR AVIATION/FIRE...SPRINGER
Hazardous weather outlook, Aug 1, 1:58 PM MDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 258 PM CDT WED AUG 1 2012 NEZ004>010-022>029-035>038-056>059-069>071-094-022000- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 258 PM CDT WED AUG 1 2012 /158 PM MDT WED AUG 1 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER A LARGE PART OF WESTERN AND NORTH CENTRAL NEBRASKA THIS EVENING. A THUNDERSTORM COMPLEX DEVELOPING ALONG A SURFACE TROUGH ACROSS WESTERN NEBRASKA AND ALONG A FRONT NEAR THE NEBRASKA SOUTH DAKOTA STATE LINE ARE LIKELY TO INTENSIFY AS THEY MOVE INTO THE MORE UNSTABLE ENVIRONMENT. THE PRIMARY SEVERE WEATHER RISK IS DAMAGING WIND. VERY HEAVY RAIN AND FREQUENT LIGHTNING ARE ALSO A RISK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP IN WESTERN NEBRASKA THURSDAY AFTERNOON. ALTHOUGH THE RISK OF SEVERE THUNDERSTORMS APPEARS TO BE LOW AT THIS TIME...STRONG WIND...HEAVY RAIN AND FREQUENT LIGHTNING ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE JRS
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 2:23 PM MDT | Severe Thunderstorm Warning | LBF | Garden | 52 min |
| Aug 1, 3:15 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 44 min |
| Aug 1, 4:03 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Grant | 42 min |
| Aug 1, 5:00 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Cherry, Keya Paha | 60 min |
| Aug 1, 5:10 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Keith, Lincoln, McPherson | 50 min |
| Aug 1, 5:44 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Cherry, Keya Paha, Rock | 46 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.